Jump to content

Dysautonomia...


LWolf12
 Share

Recommended Posts

Hello,

I came here after doing some internet research about what is going on with my body, and after some of the members of an autoimmune support group mentioned POTS for some of the symptoms I have been experiencing. I have emailed my doctor [without mentioning anything in particular], but was wondering if anyone has experienced what I am experiencing currently.

I am 29, almost 30, and had Guillain Barre Syndrome, an autoimmune/neurological disease, at age 8. I am learning that it has left me with residual damage and also, a susceptibility to other autoimmune diseases. I have tested positive for a few, and I am still figuring that out. On top of that, I have started having some weird symptoms in the past few years. I started noticing, years ago, that my heart was racing. It would get over 120 bpm resting. Recently, it hit 135 bpm resting. A psychiatrist put me on a beta-blocker because they told me it was anxiety, even though I was not experiencing anxiety attacks at the time of these flares or whatever. 

Unfortunately, I learned that my blood pressure was very low to begin with, and the beta-blocker lowered my blood pressure even more. When I moved in with some friends, they had a blood pressure cuff, and I was recommended to start monitoring my blood pressure twice a day.  I noticed that my blood pressure was running in the 90s/60, 50, etc. Eventually, my psychiatrist put me on the lowest dose possible, which didn't do much for when I had these "flares".

Today, I felt very lethargic, light-headed, dizzy, and my vision was kind of tunneled. I was sitting down, kind of in a reclined position.  I took my blood pressure, and it was about 98/62.  I had some soup [salt to bring it back up], and checked it in an hour. It only went up to about 99/63. I decided to try something. I stood up and took my blood pressure. Wham! My blood pressure jumped up to 110/65. It seems very strange. I am going to try laying down totally and taking it and seeing what happens. It just seems odd.  While I am sitting in the reclined position, my blood pressure is under 98/62. 

Does anyone else experience this? What is this? 

Thank you for your help and for reading this, 

L

Link to comment
Share on other sites

If the beta blocker has been helpful for you, you could look into doing something to increase blood pressure, such as increase salt and liquid intake consistently over time or take something like fludrocortisone (aka Florinef), while staying on the beta blocker. This might be a good solution if your heart rate is always high at rest, but if it's only occasionally high at rest the beta blocker could make your resting heart rate too low when it's low. A blood pressure increase from salt should be more of a gradual change, rather than an immediate boost after consuming something high in salt.

That's not all that large of an increase in blood pressure from 98/62 to 110/65. A doctor would likely tell you that it's within a normal range. An increase in systolic blood pressure (the larger number) of 20 or more from lying to standing, within 3 minutes (while standing still), is called orthostatic hypertension.

You might want to take some measurements throughout the day over a number of days to see if your blood pressure consistently goes up when you stand, or if there are patterns linked to factors such as temperature, recent physical activity etc. My blood pressure frequently goes up a bit upon standing (with similar numbers to what you shared), but it also frequently stays about the same or goes down a bit (systolic typically goes down less than 10). Heat and recent physical activity produce initial blood pressure drops upon standing for me, which can be quite large drops then come back up. I also have increases from time to time that qualify as instances of orthostatic hypertension (systolic goes up by about 20 or 30), but probably not frequently enough that a doctor would say I have orthostatic hypertension as a diagnosis.

Link to comment
Share on other sites

A beta blocker isn't necessarily a good thing if you have symptomatic low blood pressure. There are alternatives such as Ivabradine to slow a fast heart rate without dropping blood pressure. One suggestion if you haven't already done so is to see a cardiologist who may arrange a 24 hour or longer continuous ECG to track your heart rate. If you have tachycardia at rest that is not provoked by upright posture, this may be another condition rather than POTS such as inappropriate sinus tachycardia.  I would also make sure you have had basic blood tests to exclude anaemia, thyroid disease etc and possibly some endocrine tests to rule out Addison's or phaeochromocytoma. Hopefully you would have had a thorough medical workup before being sent to a psychiatrist, but unfortunately that is not always the case, particularly if you are female. 

Link to comment
Share on other sites

A blood pressure of 90/60 to 120/80 is generally considered normal.  The numbers you report seem to be in the normal range.  It does sound like you have tachycardia, though.  As bombshell noted, with POTS you get an increase with a change in posture.  If that's not the case I'd look into  inappropriate sinus tachycardia (IST). 

And Steven is right about combining a beta blocker with something to keep up your BP. If it is on the low side of normal, that might help.

Link to comment
Share on other sites

I would also mention that it is a normal response of the body to increase the heart rate when your BP is too low to adequately provide good circulation. It does appear that possibly many of your symptoms are due to the low BP.  I don't know what other meds you take but it might be helpful to have your doc or a pharmacist review them to determine if any of them could influence your BP and need to be adjusted. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...